Tornadoes · United States · North Dakota · 2021
Unrated tornado, Fairview to East Fairview, North Dakota, June 10, 2021
From Fairview to East Fairview, this Unrated tornado ran 1.0 miles across McKenzie County on June 10, 2021, touching down at 6:32 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 10, 2021
- Touchdown
- 6:32 PM CDT (23:32 UTC)
- Lifted
- 6:38 PM CDT (23:38 UTC)
- On the ground
- 6 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- McKenzie County
- Touchdown point
- 47.640, -103.870
- Lift-off point
- 47.645, -103.849
- Record number
- 2106101732-01
What the Weather Service recorded
A strong short-wave trough moved into the Northern Plains as a slow moving warm front lifted through North Dakota. Very strong instability developed by afternoon, along with increased deep layer shear. The initial storms occurred over west-central and northwest North Dakota. The main concern with these storms was large hail and tornadoes. Multiple tornadoes occurred over western McKenzie County over a similar location, and one occurred in Williams County. Photos of the tornadoes submitted to the National Weather Service indicate that one of them in McKenzie County was quite large. With that said, no damage was reported given the tornadoes occurred in rugged terrain over a rural area, so all were rated EF-U, EF Unknown. As the evening went on, the threats shifted to a mix of strong winds, hail, and heavy rain. The city of Williston was hit the hardest with multiple storms passing over in a short period of time. Flash flooding occurred in the city, which floated vehicles and flooded basements. Hail to the size of tennis balls also fell, causing extensive home and vehicle damage. In addition, very strong winds were reported at the Williston airport, with gusts to 82 mph with one storm, then gusts to 93 mph with the next, causing roof damage. Later in the night the storms became more linear and grew towards the south, while the overall lines moved east. Wind became the primary concern as the storms moved towards the James River Valley where multiple wind damage events occurred. For the whole event, the largest hail reported was the size of tennis balls, in Williston in Williams County. The strongest reported wind gust was 93 mph at the Williston Airport, also in Williams County.
The tornado touched down in an open field northeast of Skaar. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.
The tornado touched down in an open field southwest of Sather Dam. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
16 minutes of warning. NWS BIS issued a tornado warning for this county at 23:16 UTC, 16 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a tornado watch, issued at 20:30 UTC and running to 02:54 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:12 UTC | 23:00 UTC | Wind Advisory | BIS |
| 20:30 UTC | 02:54 UTC | Tornado Watch | BIS |
| 21:51 UTC | 22:45 UTC | Severe Thunderstorm Warning | BIS |
| 22:45 UTC | 23:45 UTC | Severe Thunderstorm Warning | BIS |
| 22:55 UTC | 23:15 UTC | Tornado Warning | BIS |
| 23:06 UTC | 23:30 UTC | Tornado Warning | BIS |
| 23:16 UTC | 23:45 UTC | Tornado Warning | BIS |
| 23:30 UTC | 00:00 UTC | Tornado Warning | BIS |
| 23:35 UTC | 00:00 UTC | Tornado Warning | BIS |
| 23:54 UTC | 00:19 UTC | Tornado Warning | BIS |
| 00:10 UTC | 01:15 UTC | Severe Thunderstorm Warning | BIS |
| 00:17 UTC | 01:15 UTC | Severe Thunderstorm Warning | BIS |
| 00:30 UTC | 03:30 UTC | Flood Advisory | BIS |
| 00:49 UTC | 01:15 UTC | Tornado Warning | BIS |
| 01:12 UTC | 01:45 UTC | Tornado Warning | BIS |
| 01:45 UTC | 02:30 UTC | Severe Thunderstorm Warning | BIS |
| 02:28 UTC | 03:18 UTC | Severe Thunderstorm Warning | BIS |
| 02:54 UTC | 07:09 UTC | Severe Thunderstorm Watch | BIS |
| 03:23 UTC | 04:15 UTC | Severe Thunderstorm Warning | BIS |
| 03:28 UTC | 07:17 UTC | Flash Flood Warning | BIS |
| 03:35 UTC | 04:15 UTC | Severe Thunderstorm Warning | BIS |
| 04:14 UTC | 05:00 UTC | Severe Thunderstorm Warning | BIS |
| 04:45 UTC | 05:30 UTC | Severe Thunderstorm Warning | BIS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 10, 5:18 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 10, 5:18 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 518 PM CDT Thu Jun 10 2021 .UPDATE... Issued at 517 PM CDT Thu Jun 10 2021 Tornado watch has now been expanded into far southwestern North Dakota. UPDATE Issued at 338 PM CDT Thu Jun 10 2021 Tornado watch has now been issued for much of northwest and portions of southwest North Dakota. Storms are starting to develop just to the west of the Montana border, and will continue to develop in earnest over the next hour or two. See below for details. && .SHORT TERM...(This evening through Friday) Issued at 217 PM CDT Thu Jun 10 2021 SYNOPSIS...A strong shortwave trough will eject off the Northern Rockies later today and develop negative tilt as it pivots into the Northern Plains by Friday morning. Surface low pressure over eastern Montana will intensify through the afternoon, with a well- defined wind shift and meridional low level convergence zone emerging. A warm/ stationary front will generally lie from near Williston to Bismarck into the southern Red River Valley. Strong diurnal heating and moisture return with upper 60s to lower 70s dewpoints in the warm sector will yield extreme instability around of 3,000-5,000 J/kg SBCAPE. Veering wind profiles and increasing speeds aloft will result in increasing shear, both temporally and vertically from the surface. These conditions will set the stage for an outbreak of severe thunderstorms across western and central North Dakota late this afternoon through tonight. SHORT TERM...High-impact weather is expected for the short term period. The biggest concern is for severe thunderstorms later this afternoon through tonight. Other hazards include heat in south central and southeast North Dakota through the early evening, strong southeasterly winds in northwest and west central North Dakota this afternoon, windy conditions everywhere on Friday, and near critical fire weather conditions in southwest North Dakota Friday afternoon. A Heat Advisory remains in effect for portions of south central and southeast North Dakota this afternoon. Expect late afternoon highs in the mid to upper 90s combining with mid 60s dewpoints to produce heat indices around 100. A Wind Advisory is in effect for parts of northwest and west central North Dakota this afternoon. Sustained winds in the 30 to 40 mph range have routinely been observed in these areas. There are 3 main areas of focus for convective initiation, which will be discussed in order of increasing probability and severity. There is a non-zero chance that isolated storms could develop along the warm front from central into southeast North Dakota during the mid to late afternoon. CIN is forecast to be weaker along the front, but deep layer forcing will essentially be absent. If a storm does develop in this area during the afternoon, large hail would be the primary threat in a high CAPE/moderate to low shear environment. This potential appears to be the least likely and least concerning at this time. Convective initiation is more likely to occur along the meridional low level convergence zone near the ND/MT border later this afternoon. There are some concerns about mid level capping, but with mid level height falls, strong low level frontogenesis, and strong boundary layer mixing all present, think that CIN will work more to limit the coverage of convection rather than suppress it completely. Storm mode should initially be discrete supercells, with hodographs suggesting splits with right-movers being dominant. Very large hail and damaging wind gusts are likely with any supercell that develops. There is also a threat for tornadoes, especially in closer proximity to the intersection of the lee trough and warm front in northwest North Dakota where low level shear and helicity have already reached values that are favorable for tornadogenesis. Outflow boundary interactions could also produce localized instances of an increased tornado threat. There is some uncertainty on the evolution of these storms, particularly if and how quickly upscale growth can occur. Strong low level forcing and storm motion around a 45 degree angle to the lee trough would favor a quicker upscale growth, but potential storm motion into a relatively less unstable air mass near the international border and the presence of CIN could prolong a discrete mode. If this convection congeals into a linear mode, damaging wind would become the dominant threat. The strongest forcing aloft is expected to arrive in western North Dakota this evening. This will likely result in a widespread expansion of ongoing convection or robust convective development if none is present at that time. One or two strong linear complexes with embedded mesocyclones will likely sweep across the state this evening through tonight, with 3,000 J/kg MUCAPE, 1,000 J/kg DCAPE, and increasing effective bulk shear supporting a widespread and potentially significant damaging wind threat. Around 100-200 m2/s2 helicity and 20-30 kts shear in the 0-500 m layer could also promote a QLCS tornado threat. Once these lines mature, they will likely race across the state through the overnight. Heavy rain is possible with any storm given 1-2 inch PWAT and deep layer warm cloud processes. However, we are not expecting a widespread flash flooding concern due to the fast moving nature of the nocturnal convection, and the more widely scattered coverage of convection prior to sunset. The exception would be over areas that received excessive rainfall earlier this week. We will also have to watch for training convection or multiple rounds of heavy rain at similar locations, but these potentials seem more localized and have a low probability. On Friday, the surface low is forecast to pivot into southern Canada. Wrap-around showers and embedded non-severe thunderstorms are possible mainly across the northern half of the state Friday morning into the afternoon. The presence of the stronger pressure gradient will bring westerly winds around sustained speeds of 25-30 mph, with gusts near 45 mph. A Wind Advisory may be needed, but that will be considered after the severe storm threat has ended. Additionally, a dry air mass being advected into the region combined with the winds will likely result in near critical fire weather conditions Friday afternoon, although fuels have become considerably unfavorable for fire concerns. It will be noticeably cooler on Friday, but highs are still forecast to be within 5 degrees of normal values. .LONG TERM...(Friday night through Thursday) Issued at 217 PM CDT Thu Jun 10 2021 Deep layer ridging is favored to build over the central CONUS this weekend into next week, returning temperatures to well above normal and keeping thunderstorm chances out of the forecast for the time being. A few chances for thunderstorms may emerge in later forecast updates, but predictability is far too low to include any at this time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 105 PM CDT Thu Jun 10 2021 Severe thunderstorms are expected across western and central North Dakota later this afternoon through tonight. +50 kt gusts are possible with any storm, especially at KBIS and KMOT. The greatest potential for large hail is at KXWA, but hail cannot be ruled out at other terminals. Expect MVFR ceilings and IFR to LIFR visibility with thunderstorms. Prevailing MVFR ceilings are possible across northern North Dakota late tonight into Friday morning. Prevailing easterly winds ahead of thunderstorms will become westerly behind the storms. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CDT /5 PM MDT/ this evening for NDZ001- 009-010-017-031-032. Heat Advisory until 8 PM CDT this evening for NDZ046>048-050-051. && UPDATE...JJS SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Hollan
Hazardous weather outlook, Jun 10, 6:05 PM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 605 PM CDT Thu Jun 10 2021 NDZ001-002-009-010-017-018-031>033-040-041-043-044-112315- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 605 PM CDT Thu Jun 10 2021 /505 PM MDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected into tonight. Very large hail up to softball size, damaging wind gusts to at least 80 mph, tornadoes, and heavy rain are possible. The greatest threat for large hail and tornadoes is in northwest into portions of southwest North Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty westerly winds are forecast on Friday. Combined with low humidity, near critical fire weather conditions are expected. Near critical fire weather conditions will be possible this weekend through the middle portions of next week. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports. NDZ003>005-011>013-019>023-025-034>037-042-045-112315- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux- 605 PM CDT Thu Jun 10 2021 /505 PM MDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected later this afternoon through tonight. Very large hail up to tennis ball size, damaging wind gusts to at least 80 mph, isolated tornadoes, and heavy rain are possible. The greatest threat for large hail and tornadoes is in northwest and parts of southwest North Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty westerly winds are forecast on Friday. Combined with low humidity, near critical fire weather conditions are expected. Near critical fire weather conditions will be possible this weekend through the middle portions of next week. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports. NDZ046>048-050-051-112315- Emmons-Logan-La Moure-McIntosh-Dickey- 605 PM CDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight A Heat Advisory is in effect this afternoon and early evening. See weather.gov/bis for additional information. Severe thunderstorms are expected later this evening through tonight. Large hail up to ping pong ball size, damaging wind gusts to at least 80 mph, a few tornadoes, and very heavy rain are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Near critical fire weather conditions will be possible this weekend through the middle portions of next week. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports.
In the hours before
Local storm report, Jun 10, 6:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TORNADO 9 NNE SKAAR 47.49N 103.94W
06/10/2021 MCKENZIE ND LAW ENFORCEMENT
LAW ENFORCEMENT CONFIRMED A TORNADO VISIBLE
FROM THE INTERSECTIONS OF RED WING AND
FRENCH CREEK ROADS. LOCATION OF TORNADO
ESTIMATED BASED ON RADAR.
&&
MHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Glasgow Intl Airport, MT (KGGW), 12:00Z
11.5 hours before the tornado, 214 km from the path. June 10, 2021.
- Mixed-layer CAPE
- 929 J/kg
- Mixed-layer CIN
- -480 J/kg
- Surface CAPE
- 293 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 651 m²/s²
- 0-3 km storm-relative helicity
- 663 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 3.1 K/km
Glasgow Intl Airport, MT (KGGW), 00:00Z
0.5 hours after it, 214 km from the path. June 11, 2021.
- Mixed-layer CAPE
- 1762 J/kg
- Mixed-layer CIN
- -194 J/kg
- Surface CAPE
- 3767 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
- 0-3 km lapse rate
- 7.8 K/km
The radar
The Glasgow radar (KGGW), 215 km away, was scanning. The volume nearest the touchdown began at 23:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:12 UTC | TORNADO | 9 Nne Skaar | Mckenzie, ND | LAW ENFORCEMENT CONFIRMED A TORNADO VISIBLE FROM THE INTERSECTIONS OF RED WING AND FRENCH CREEK ROADS. LOCATION OF TORNADO ESTIMATED BASED ON RADAR. |
| 23:30 UTC | HAIL 1.75 | 8 Sw Sather Dam | Mckenzie, ND | ONGOING AT THE TIME OF CALL. |
| 23:32 UTC | TORNADO | 4 Sw Sather Dam | Mckenzie, ND | STORM CHASER REPORTS WEDGE TORNADO IN PROGRESS SW OF ALEXANDER. |
| 00:13 UTC | HAIL 1.75 | 1 Nnw Alexander | Mckenzie, ND | REPORT FROM IBHS HAIL STUDY. TIME ESTIMATED FROM RADAR. |
| 00:16 UTC | HAIL 1.75 | 9 Nne Skaar | Mckenzie, ND | |
| 00:23 UTC | HAIL 1.5 | 2 W Alexander | Mckenzie, ND | |
| 00:57 UTC | TORNADO | 9 Ssw Sather Dam | Mckenzie, ND | MULTIPLE REPORTS OF TORNADO ON GROUND. |
| 01:01 UTC | HAIL 1 | 8 Sw Sather Dam | Mckenzie, ND | ONGOING HAIL AND A FUNNEL SPOTTED ABOUT ONE HALF MILE SOUTH. |
| 01:10 UTC | HAIL 1 | Sather Dam | Mckenzie, ND | ALSO REPORTS FUNNEL CLOUD. |
| 01:45 UTC | HAIL 1.25 | 11 Wsw Sather Dam | Mckenzie, ND | ONGOING. |
| 02:28 UTC | TSTM WND DMG | 6 N Trenton | Williams, ND | PART OF A ROOF BLOWN OFF A BUILDING AND ANOTHER SMALL OUT BUILDING BLOWN OVER. RELAYED VIA PICTURES ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 10, 2021
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.